Alert archive / Colorado / Wind Chill Advisories in 2018

Wind Chill Advisory 3, NWS Denver/Boulder, CO

February 19, 201810 counties in Colorado

NWS Denver/Boulder, CO issued this wind chill advisory at Feb 19, 2018, 11:42 PM MST for 10 counties in Colorado. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2018, 11:42 PM MST (06:42 UTC)
Expired
Feb 20, 2018, 8:00 AM MST
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Elbert County, CO, Jackson County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 67 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 6.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
672 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WWUS45 KBOU 200642
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
1142 PM MST Mon Feb 19 2018

COZ030-035-038-201445-
/O.CAN.KBOU.WW.Y.0013.000000T0000Z-180220T1200Z/
/O.NEW.KBOU.WC.Y.0003.180220T0642Z-180220T1500Z/
North Park-The Northern Front Range Foothills-Fort Collins-
Including the cities of Gould, North Park, Rand, Spicer, Walden, 
Estes Park, Glendevey, Nederland, Red Feather Lakes, 
Fort Collins, Hereford, Loveland, and Nunn
1142 PM MST Mon Feb 19 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM MST TUESDAY...
...WINTER WEATHER ADVISORY IS CANCELLED...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 25 below zero.

* WHERE...North Park, The Northern Front Range Foothills, and Fort
  Collins. Coldest wind chill readings will be near the Wyoming
  border.  

* WHEN...Until 8 AM MST Tuesday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

COZ039-040-043-200745-
/O.CAN.KBOU.WW.Y.0013.000000T0000Z-180220T0700Z/
Boulder and the western suburbs of Denver-Denver-Greeley-
Including the cities of Arvada, Boulder, Golden, Lakewood, 
Longmont, Aurora, Brighton, City of Denver, 
Denver International Airport, Highlands Ranch, Littleton, Parker,
Eaton, Fort Lupton, Greeley, and Roggen
1142 PM MST Mon Feb 19 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

The heaviest snowfall has ended. Any additional snowfall will be
under one inch. 

$$

COZ031>034-200745-
/O.CAN.KBOU.WW.Y.0013.000000T0000Z-180220T1200Z/
Rabbit Ears Pass-Grand and Summit Counties Below 9000 Feet-
Rocky Mountain National Park and the Medicine Bow Range-
The Mountains of Summit County, the Mosquito Range, and the
Indian Peaks-
Including the cities of East Slopes Park and Northern Gore
Ranges, Gore Pass, Rabbit Ears Pass, Dillon, Fraser, Granby, 
Grand Lake, Hot Sulphur Springs, Kremmling, Cameron Pass, 
Laramie and Medicine Bow Mountains, Rabbit Ears Range, 
Rocky Mountain National Park, Willow Creek Pass, Berthoud Pass, 
Breckenridge, East Slopes Mosquito Range, 
East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks,
Kenosha Mountains, Mount Evans, Williams Fork Mountains, 
and Winter Park
1142 PM MST Mon Feb 19 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

The heaviest snowfall has ended. Any additional snowfall will be
under two inches.  

$$

COZ042-048-201445-
/O.NEW.KBOU.WC.Y.0003.180220T0642Z-180220T1500Z/
Briggsdale-Sterling-
Including the cities of Briggsdale, Grover, Pawnee Buttes, 
Raymer, Stoneham, Crook, Merino, Sterling, and Peetz
1142 PM MST Mon Feb 19 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM MST TUESDAY...

* WHAT...Dangerously cold wind chills expected. Expect wind 
  chills as low as 25 below zero.

* WHERE...Briggsdale and Sterling.

* WHEN...Until 8 AM MST Tuesday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
1 follow-up statement
728 
WWUS45 KBOU 201104
WSWBOU

URGENT - WINTER WEATHER MESSAGE
National Weather Service Denver CO
404 AM MST Tue Feb 20 2018

COZ046-049>051-201500-
/O.EXA.KBOU.WC.Y.0003.000000T0000Z-180220T1500Z/
Limon-Akron-Julesburg-Holyoke-
Including the cities of Agate, Hugo, Limon, Matheson, Akron, 
Cope, Last Chance, Otis, Julesburg, Ovid, Sedgwick, Amherst, 
Haxtun, and Holyoke
404 AM MST Tue Feb 20 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM MST THIS MORNING...

* WHAT...Very cold wind chills expected. Expect wind chills as 
  low as 25 below zero.

* WHERE...Limon, Akron, Julesburg and Holyoke.

* WHEN...Until 8 AM MST Tuesday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

COZ030-035-038-042-048-201500-
/O.CON.KBOU.WC.Y.0003.000000T0000Z-180220T1500Z/
North Park-The Northern Front Range Foothills-Fort Collins-
Briggsdale-Sterling-
Including the cities of Gould, North Park, Rand, Spicer, Walden, 
Estes Park, Glendevey, Nederland, Red Feather Lakes, 
Fort Collins, Hereford, Loveland, Nunn, Briggsdale, Grover, 
Pawnee Buttes, Raymer, Stoneham, Crook, Merino, Sterling, 
and Peetz
404 AM MST Tue Feb 20 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...Dangerously cold wind chills expected. Expect wind 
  chills as low as 25 below zero.

* WHERE...Briggsdale and Sterling.

* WHEN...Until 8 AM MST Tuesday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this wind chill advisory went out at Feb 19, 8:16 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 19, 8:16 PM MST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
816 PM MST Mon Feb 19 2018

.UPDATE...
Issued at 813 PM MST Mon Feb 19 2018

Areas of banded snow continues along the urban corridor and
appears to be consolidating into one general area with snowfall
rates up to 2 inches per hour in some areas. Thus have decided to
issue a short fuse advisory thru midnight in the Denver and
Boulder areas to Greeley.  This activity is supposed to gradually
move east by 10 pm so we shall see if that happens or not.

UPDATE Issued at 705 PM MST Mon Feb 19 2018

Will continue to see areas of banded snow for the next 2 to 3
hours. The heaviest snow has been generally along and northwest of
a Boulder to Greeley line. Meanwhile additional snow has begin to
develop over srn Lincoln county and will spread northeast the
rest of this evening. Snowfall in the heavier bands has been from
1 to 2 inches per hour. So far most of the heaviest snow has been
in the advisory areas except areas of ern Boulder county where up
to 6 inches may fall before it ends. Hi res data continues to show
most of the snow ending by 10 pm along the front range and around
1 am or so over the far ern plains.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 310 PM MST Mon Feb 19 2018

Southwesterly flow aloft continues ahead of the strong upper
trough over the Great Basin. The system was a little slower than
expected today, so it took awhile to see the heavier snow over the
mountains, but we are headed into the heaviest snowfall period now
through the early evening. Instability ahead of the system has
allowed for a few thunderstorms to form over western and southern
Colorado, and won't discount any forming over the northern and
central mountains this afternoon as CAPE values of around 200 J/kg
have been modeled. As the 120 kt jet max approaches central
Colorado by early this evening, QG upward motion will be maxing
out as well as CSI banding potential. Models have kept this area
of best ingredients pretty consistent, over the central mountains
stretched northeast to over the northern urban corridor. Some
slight trend south may allow for slightly higher amounts this
afternoon and evening over the plains. Still thinking the Advisory
area for zone 38 will do just fine as amounts should decrease
further south. Still looking for total amounts of 4 to 8 inches
over the mountains and northern foothills, with pockets of closer
to a foot over the high mountains mainly north of I70, and 3 to 6
inches over the northern urban corridor. Elsewhere on the plains
and southern foothills, amounts of less than 3 inches will likely
occur. Did have to bump up the far eastern plains as some
instability and lingering moisture out there will likely cause a
few hours this evening of slightly heavier snowfall.

Downward QG pushes in after midnight to start to shut down the
snowfall over most areas, however some light shallow upslope may
keep some light snow near the base of the foothills. Light snow
will continue over the mountains with orographic flow. After
today's cold temperatures, additional cold advection from the
north will bring single digit or lower minimum temperatures
overnight.

Northeastern Colorado will be under the left entrance region of
the jet Tuesday, however surface high pressure will be sliding
down from the northern Great Plains as well to create light
upslope. Will continue to see cold temperatures, light upslope
flow and possible light snow showers and light orographic snow in
the mountains.

.LONG TERM...(Tuesday night through Monday)
Issued at 310 PM MST Mon Feb 19 2018

Our winter of persistent weather patterns continues. This week's
pattern features strong upper ridge off the southeastern United
States, a broad upper trough over the western half of the
country, and a high amplitude ridge over the northeastern
Pacific. This basic pattern stays in place through Thursday
evening and then undergoes some changes through the weekend. By
the start of next week most of the country will be under a zonal
flow pattern. For Colorado, the upper trough will be anchored
over Nevada with persistent southwesterly flow aloft across the
state. Quasi-geostrophic diagnosis and QPF fields from the medium
range models show a mostly dry day on Wednesday and then another
round of rising motion and precipitation on Thursday. Mountain
areas will receive the most precipitation from this Thursday
event. At lower levels, high pressure over the northern plains
will continue pouring cool air into northeast Colorado.
Temperatures will remain much below normal through Wednesday with
only slight moderation Thursday and Friday. It will be Sunday or
Monday before temperatures make it back to normal values.

Over the weekend, the ECMWF and GFS show the main trough beginning
to move eastward as another trough develops over the Alaska
panhandle and begins it trek southward toward what is still the
longwave trough position over the southwestern United States. The
departing trough should produce another round of mountain
precipitation during the Saturday/Sunday time frame.

The prevailing southwesterly flow pattern is not particularly
favorable for producing heavy snowfall in the northern mountains,
so only light to moderate amounts are expected at this time. No
need for any highlights. Plains weather should be dry and cool
through the end of the week, as the southwesterly flow aloft will
tend to have a downslope component downstream from the mountains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 738 PM MST Mon Feb 19 2018

Banded snowfall expect to impact terminals until 04-05z, then it
is expected to shift east of the Denver area, with decreasing
snowfall overnight. IFR cig/vsby restrictions under the heavier
bands of snowfall with 1-2 inch/hr snowfall rates under the 30 dbz
bands. MVFR cigs expected to prevail after 05z with localized IFR
restrictions possible with any lingering snow showers. Ceiling
will improve by late Tuesday morning but still ILS restrictions
with bkn-ovc cigs 040-050 kft agl through Tuesday afternoon. East
to northeast surface winds may still shift to a north-
northwesterly component after 05z, then decrease and become
easterly Tuesday morning after 10-11Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 AM MST Tuesday for COZ030>035-
038.

Winter Weather Advisory until midnight MST tonight for COZ039-
040-043.

&&

UPDATE...RPK
SHORT TERM...Kriederman
LONG TERM...Dankers
AVIATION...Cooper
Hazardous weather outlook, Feb 19, 11:13 AM MST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1113 AM MST Mon Feb 19 2018

COZ030>051-201815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1113 AM MST Mon Feb 19 2018

...Snow, patchy freezing drizzle and much colder temperatures
today and tonight...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A Pacific storm will track east over Wyoming and northern
Colorado later today bringing snow, possibly heavy at times, to
the mountains and areas of light snow to the high plains this
afternoon through this evening. The heaviest snowfall due to
banding is likely along and north of line from Breckenridge in
Summit County to Greeley in Weld County. Portions of the I-25
corridor south of this line will continue to see a chance of
light snow into early this afternoon when a push of snow is
expected to come off the mountains. There may be more patchy
freezing drizzle over the far northeastern plains this evening. Snowfall
should diminish in most areas late tonight. Overall, the northern
and central mountains, northern foothills and North and Middle
parks will likely see a total of 4 to 8 inches with localized
areas of a foot over the northern most areas. The northern urban
corridor will likely see 3 to 6 inches. Anticipate difficult
winter driving conditions in the high country and over northern
portions of the I-25 urban corridor.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered snow showers will continue over the mountains and
adjacent plains Tuesday and Tuesday evening. Mountain areas could
see a few more inches of snow. Accumulations on the plains will be
light. Dry and continued cool weather is expected for Wednesday.
Continuing southwest flow aloft over Colorado through the end of
the week will bring a continued chance of snow to the mountains
from late Wednesday through early Saturday. Plains locations
should be dry with temperatures remaining below normal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Local storm report, Feb 19, 10:24 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1024 PM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HEAVY SNOW       3 SE PINECLIFFE         39.90N 105.39W
02/19/2018  M7.0 INCH        JEFFERSON          CO   PUBLIC

            STORM TOTAL. 4 INCHES FELL BETWEEN 7-8PM.

&&

RGD
Local storm report, Feb 19, 10:25 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1025 PM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     SNOW             4 NW PARKER             39.55N 104.82W
02/19/2018  M2.8 INCH        DOUGLAS            CO   TRAINED SPOTTER

            STORM TOTAL.

&&

RGD
Local storm report, Feb 19, 10:26 PM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1026 PM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             2 SSE BRECKENRIDGE      39.47N 106.03W
02/19/2018  M3.0 INCH        SUMMIT             CO   TRAINED SPOTTER

            STORM TOTAL SINCE 4PM.

&&

RGD
Local storm report, Feb 19, 10:30 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1030 PM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HEAVY SNOW       3 NNE ELDORADO SPRINGS  39.97N 105.26W
02/19/2018  M8.1 INCH        BOULDER            CO   TRAINED SPOTTER

            STORM TOTAL. 5.8 INCHES FROM 230PM TO 930PM.

&&

RGD
Local storm report, Feb 19, 10:32 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1032 PM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY SNOW       LOUISVILLE              39.97N 105.14W
02/19/2018  M7.5 INCH        BOULDER            CO   PUBLIC

            STORM TOTAL. REPORT VIA SOCIAL MEDIA.

&&

RGD
Local storm report, Feb 19, 10:50 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1050 PM MST MON FEB 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     SNOW             4 E BOULDER             40.03N 105.18W
02/19/2018  M8.0 INCH        BOULDER            CO   TRAINED SPOTTER

1030 PM     HEAVY SNOW       LOUISVILLE              39.97N 105.14W
02/19/2018  M7.5 INCH        BOULDER            CO   PUBLIC

            STORM TOTAL. REPORT VIA SOCIAL MEDIA.

1010 PM     SNOW             4 NW PARKER             39.55N 104.82W
02/19/2018  M2.8 INCH        DOUGLAS            CO   TRAINED SPOTTER

            STORM TOTAL.

1000 PM     SNOW             2 SSE BRECKENRIDGE      39.47N 106.03W
02/19/2018  M3.0 INCH        SUMMIT             CO   TRAINED SPOTTER

            STORM TOTAL SINCE 4PM.

&&

KBOWEN

Nearby

Wind Chill Advisories in Colorado, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.